Hail, Pierce
- When
- May 9, 4:38 PM CST
- Where
- Pierce County, 1.47 mi E of Prescott
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 44.750, -92.790
There was a social media picture of quarter size hail.
A dry-line/cold front that spawn a couple of tornadoes in eastern Minnesota, moved across west central Wisconsin during the evening and produced an additional three tornadoes, plus wind damage, and large hail. The tornadoes occurred near Lake Pepin, near Knapp, and between Colfax and Elk Mound in Dunn County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A dry-line/cold front that spawn a couple of tornadoes in eastern Minnesota, moved across west central Wisconsin during the evening and produced an additional three tornadoes, plus wind damage, and large hail. The tornadoes occurred near Lake Pepin, near Knapp, and between Colfax and Elk Mound in Dunn County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 9, 3:41 PM CST, 57 minutes earlier.
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
441 PM CDT Mon May 9 2022
.SHORT TERM...(This evening through Tuesday night)
Issued at 332 PM CDT Mon May 9 2022
KEY MESSAGES:
- Severe thunderstorms, including a few tornadoes, are possible
through this evening for much of eastern Minnesota into western
Wisconsin.
- Breezy winds to continue through this evening though speeds will be
on a gradual diminishing trend.
- Mild but much drier conditions expected Tuesday.
After an active morning with severe thunderstorms across the northern
portions of our coverage area, an active evening is expected with
storms over eastern portions of our coverage area.
Low pressure centered near the SD/ND/MN border triple point earlier
this afternoon with a sharp warm/moist sector will traverse
northeast, reaching the Manitoba/Ontario border this evening with its
cold front sweeping eastward. The cold front will be aligned along
the northern MN/WI border into southeast MN this evening, and it will
be in the warm sector near and along this front that will have the
focus for thunderstorms, some of which could be severe.
Temperatures across much of the coverage area have surged into the
70s to lower 80s with dewpoints into the mid-to-upper 60s. Strong
instability ahead of the front, as evidenced on the 20z KMPX RAOB,
will contribute to strong storm development but coverage will be
limited by some warm temps around H7. However, strong wind fields are
in place with Sfc-1km, sfc-2km, sfc-3km helicity values all around
400 m2/s2, and near 500 m2/s2 aloft. Thus, this makes all storm modes
possible (large hail, damaging winds, tornadoes) through this
evening, hence the Tornado Watch through this evening for eastern MN
into western WI. Storm Prediction Center products SWOMCD #700 and
Tornado Watch #194 contain additional information on tonight's severe
weather potential.
Conditions will become more calm tonight through tomorrow behind the
cold front as weak high pressure drops southeast across the Upper
Mississippi River Valley. This will maintain mild conditions across
the area but with much lower dewpoints. Skies will partially clear
out tonight through tomorrow, but even with peak sunshine,
temperatures will top out in the low-mid 70s with dewpoints down into
the 40s to lower 50s. The only prospects for precipitation Tuesday
into Tuesday night will be in far southeast MN through southwestern
WI. No severe storms are expected, only scattered showers and a few
thunderstorms.
.LONG TERM...(Wednesday through Monday)
Issued at 332 PM CDT Mon May 9 2022
KEY MESSAGES:
- Several chances for thunderstorms continue through the week with
occasional bouts of severe weather and heavy rain. The most
widespread activity is expected Wednesday night.
- Hot and humid conditions midweek with heat indices near 90 across
southern Minnesota Wednesday and area wide Thursday.
WEDNESDAY AND THURSDAY, a warm front will lift through the region on
Wednesday and this will be the focus for rain and thunderstorms late
Wednesday into early Thursday. The Storm Prediction Center has a
slight risk of severe weather along the Dakota/MN border. Also, WPC
has a slight risk for excessive rain. Previous thinking still
applies that elevated storms will form along this frontal boundary,
and training thunderstorms will pose a risk for heavy rain. Given
the steep lapse rates in excess of 8C/km, large hail is also
possible.
Meanwhile south of this boundary warm and humid air will lead to
heat indices near 90 degrees. The Weather in Context tool shows near
record temperatures on Thursday as the hot/humid air become more
widespread. The only caveat to Thursday's temperature forecast is
the potential for lingering clouds from the early morning
convection. Otherwise expect the warmest day of the year so far.
FRIDAY THROUGH MONDAY, late Thursday and Thursday night the threat
for storms is across northwest Minnesota and the eastern Dakotas as a
more potent shortwave is forecast to lift up from the southwest.
Friday will be a bit cooler as a weak boundary tries to push through
the region, but this doesn't make much progress until another
shortwave trough moves through on Saturday and drives the frontal
boundary eastward. Highs on Sunday and Monday will retreat back into
the mid 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1245 PM CDT Mon May 9 2022
After a volatile morning, we're in a relative lull in the action but
we are expecting additional TSRA development in eastern MN through
western WI later this afternoon and evening, particularly with
respect to organized storm development. A few isolated showers have
developed in western MN but the better environment for CB/TS
development is from far eastern MN thru WI, thus the KMSP-KRNH-KEAU
terminals. Due to uncertainty at this point, have included VCTS
thunder from KMSP eastward, as some thunderstorms are looking more
likely but it's a matter of where. Since confidence isn't high enough
at this point to include CB/TS with specific mention at sites other
than KEAU, have used the VCTS mention for a 4-hr window at KMSP-KRNH.
Conditions will then improve appreciably tonight through tomorrow
with VFR conditions. Strong winds will persist through late afternoon
over much of central-southern MN then slowly diminish this evening
into the early morning hours while shifting from SE to SW then W.
KMSP...Two main forecast issues: timing of any potential convection
and timing of wind shifts, especially around the 220 direction. MVFR
ceilings will prevail through late afternoon then partial clearing
(outside of any direct-impact TS) will allow for VFR conditions to
prevail this evening through tomorrow. Best timing of any convection
looks to be in the 20z-00z timeframe this afternoon, but due to
uncertainty of if they'll be at MSP or glancing nearby, have used
VCTS at this point and amend as needed. For winds, the shift through
the 220 direction looks to occur from 22z through 00z, thus a short
duration but winds will be in that 15-20kt gusting 35-40kt range
which may well create strong crosswind concerns.
/OUTLOOK FOR KMSP/
Wed...VFR. Chc MVFR/IFR in SHRA/TSRA late. Wind E 10 kts becoming SE
10-15kts gusting to 25 kts.
Thu...VFR/MVFR, chc SHRA/TSRA. Wind S 10-15G25 kts.
Fri...Mainly VFR. Wind SW 10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 4 PM CDT this afternoon for Blue Earth-Brown-
Carver-Dakota-Faribault-Freeborn-Goodhue-Hennepin-Le Sueur-
Martin-McLeod-Nicollet-Rice-Scott-Sibley-Steele-Waseca-
Watonwan-Wright.
Wind Advisory until 7 PM CDT this evening for Chippewa-Douglas-
Kandiyohi-Lac Qui Parle-Meeker-Pope-Redwood-Renville-Stearns-
Stevens-Swift-Todd-Yellow Medicine.
WI...None.
&&
SHORT TERM...JPC
LONG TERM...JRB
AVIATION...JPCHazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 329 PM CDT Mon May 9 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 101200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 329 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Additional thunderstorm development is expected this afternoon and evening across eastern Minnesota through western Wisconsin. Large hail, damaging winds, and a tornado or two are possible. A Tornado Watch is in effect for much of eastern Minnesota through western Wisconsin until 10 PM CDT. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There are multiple chances for thunderstorms this week. Some storms may occasionally reach severe levels, with the best severe risks Wednesday afternoon and night, and again Thursday afternoon and night. Locally heavy rainfall and flash flooding are possible Wednesday night. Very warm and humid conditions will arrive midweek. Heat indices in the 90s are likely Thursday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
524 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL EAGAN 44.85N 93.15W
05/09/2022 M1.75 INCH DAKOTA MN PUBLIC
PICTURE VIA TWITTER.
&&
TDHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
525 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL APPLE VALLEY 44.73N 93.21W
05/09/2022 M1.00 INCH DAKOTA MN PUBLIC
&&
TDHSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
526 PM CDT Mon May 9 2022
MNZ045-092300-
Kanabec MN-
526 PM CDT Mon May 9 2022
...A strong thunderstorm will impact portions of northeastern Kanabec
County through 600 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Brook Park, or 12 miles northwest of Hinckley,
moving northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Kanabec County, including the following locations... Warman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for east central
Minnesota.
&&
LAT...LON 4598 9306 4598 9313 4594 9314 4594 9316
4604 9337 4616 9332 4616 9306
TIME...MOT...LOC 2226Z 218DEG 57KT 4609 9317
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
529 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 1 SSE WEST ST. PAUL 44.89N 93.08W
05/09/2022 M1.00 INCH DAKOTA MN TRAINED SPOTTER
&&
TDHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL OAKDALE 44.99N 92.97W
05/09/2022 M0.70 INCH WASHINGTON MN TRAINED SPOTTER
&&
TDHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
536 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 1 WNW SOUTH ST. PAUL 44.89N 93.06W
05/09/2022 M1.00 INCH DAKOTA MN TRAINED SPOTTER
&&
TDHThe Minneapolis radar (KMPX), 62 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
3 tornado, 2 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
There was a social media picture of quarter size hail.
Farm buildings were damaged and power lines were down.
Several trees were blown down.
The starting point was estimated based on video evidence as it began over the Mississippi River (Lake Pepin). Once onshore, the tornado knocked down or broke about one dozen trees as it moved up the river bluffs and dissipated. Maximum winds were estimated at 70 mph.
Numerous trees were broken, including at a homestead east of Knapp. Maximum winds were estimated at 80 mph.
Tornado began just north of I-94 near Rusk. The damage continued through Whitetail Golf Course. An irrigation system was tipped over, an outbuilding was torn apart, a trailer tipped over, and hundreds of trees were uprooted or snapped. Although the maximum wind speed was estimated at 90 mph, at times the winds were not as strong as 90 mph.
There was a report of a funnel cloud southeast of Eau Claire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyThe tornado archive for Wisconsin, 2022Warnings in Wisconsin, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016594, 1033110, 1033112, 1016595, 1015143, 1015145, 1015146, 1016593.